Format

Send to

Choose Destination
See comment in PubMed Commons below
Metabolism. 1982 May;31(5):438-44.

Effects of interruption of the enterohepatic circulation of bile acids on the transport of very low density-lipoprotein triglycerides.

Abstract

An increase in plasma very low density lipoprotein-triglycerides (VLDL-TG) is seen frequently during treatment with bile acid-binding resins. The purpose of this study was to determine whether this increment in VLDL-TG is due mainly to an increase in synthesis of VLDL, or to an enhanced catabolism. Three types of patients were studied: (1) 7 normotriglyceridemic subjects. (2) 4 obese patients, and (3) 9 hypertriglyceridemic patients. Before treatment they underwent a study of VLDL-TG kinetics that employed multicompartmental analysis of specific activity curves following injection of 3H-glycerol. The patients were then treated with a bile acid-binding resin, either cholestyramine or colestipol, for several weeks to several months. At the end of the treatment period, they were readmitted to the hospital for a second study of VLDL-TG kinetics. The patients showed a variable response to resin therapy. Many had an increase in concentrations of VLDL-TG, but others had no change or even a slight decrease. However, analysis of the data showed a high correlation between change in production rates of VLDL-TG and change in concentration. Also, when the data for the 20 patients were combined, there was a statistically significant increase in both synthetic rates and concentrations of VLDL-TG; in contrast, the fractional catabolic rate (FCR) was unchanged by therapy. Therefore, our data show that when treatment with bile acid sequestrants causes an increase in plasma VLDL-TG, the increase is due to an increment in production and not to a decrease in catabolism.

PMID:
7078426
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk